Findings from 5 case studies highlight the need for a large prospective multiple sclerosis registry to better understand the characteristics and risk factors for fingolimod rebound syndrome.
Rebound syndrome after discontinuation of treatment for multiple sclerosis (MS) is a concern but not well understood in the setting of fingolimod therapy.
Jennifer Graves, MD, PhD, MAS, of the Department of Neurology at the University of California in San Francisco, and colleagues sought to characterize the rebound syndrome in MS patients after discontinuation of fingolimod treatment. They identified 5 patients (10.9% out of 46 patients) with rebound after fingolimod cessation, which is defined as new, severe neurological symptoms and multiple enhancing or new MRI lesions.
The first case was of a young woman in her mid-30s with relapsing-remitting MS (RRMS) who discontinued fingolimod secondary to a brainstem relapse and breast cancer recurrence. After a 6-week washout, she was switched to rituximab. However, she developed onset of leg weakness, fatigue, and constipation with 10 new enhancing MRI lesions that necessitated high-dose corticosteroids.
The second case was also a young woman in her early 30s with RRMS. Fingolimod was discontinued prior to pregnancy. She too developed 9 new enhancing cervical spine and brain MRI lesions and neurological symptoms including hand and facial numbness and upper extremity pain. Treatment consisted of high-dose corticosteroids, pregnancy delay, and renewal of fingolimod therapy.
Case 3 involved a woman in her 20s with RRMS who discontinued fingolimod prior to pregnancy. She developed 25 new MRI lesions, facial and feet numbness, and diplopia. Despite high-dose methylprednisolone, she experienced persistent numbness, weakness, balance difficulties, and new MRI lesions. She began treatment with rituximab after 6 months.
Case 4 was a woman in her 40s with RRMS who discontinued fingolimod due to adverse reactions. She was initiated on dimethyl fumarate after a 12-day washout. Within 12 weeks, she developed blurred vision, Lhermitte sign, extremity pain, facial spasms, and 10 new enhancing lesions on MRI. She had persistent deficits after high-dose methylprednisolone and persistent MRI enhancement after rituximab.
The final case involved a 30-year-old female with RRMS who was transitioned to fingolimod after a 3-month washout from natalizumab for symptom progression. She self-discontinued the fingolimod after 10-months without relapse and developed fatigue, paraparesis, confusion, and 30 gadolinium enhancing lesions on MRI 12 weeks later. She required high-dose steroids and resumption of fingolimod. Later on, she clinically worsened and developed a urinary tract infection and active demyelination. Further treatment with 2 doses of rituximab resulted in persistent but improved lesions on MRI.
A literature search also identified 11 cases of possible rebound syndrome with severe relapses similar to the presented cases.
The authors point out the presented cases suggest that rebound may be associated with shorter washout and may not respond as well to immune therapy or steroids.
Transitions in treatment for MS patients necessitate balancing safety and relapse prevention. Data from a large prospective MS patient registry could be instrumental in characterizing rebound, the authors concluded.
Hatcher SE, Waubant E, Nourbakhsh B, Crabtree-hartman E, Graves JS. Rebound Syndrome in Patients With Multiple Sclerosis After Cessation of Fingolimod Treatment. JAMA Neurol. 2016; doi:10.1001/jamaneurol.2016.0826.